Safety

DPP-4 Inhibitors for Type 2 Diabetes: Drug Safety Communication - May Cause Severe Joint Pain

[Posted 08/28/2015]

AUDIENCE: Patient, Endocrinology, Family Practice, Internal Medicine

ISSUE: The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling. FDA has added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors. See the Drug Safety Communication for a complete list of all FDA-approved DPP-4 inhibitors.

BACKGROUND: DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. These medicines are available as single-ingredient products and in combination with other diabetes medicines such as metformin.

RECOMMENDATION: Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate. 

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.

[08/28/2015 - Drug Safety Communication - FDA]

Page Last Updated: 08/28/2015
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.